Advertisement

Can taking antibiotics cause my child to have loose stools?

This is not an allergic reaction to the medicine. Diarrhea and mild abdominal pain are two of the most common side effects of antibiotics. In addition, the loose stools may just be part of the original illness. As long as you keep your child hydrated by giving plenty of fluids, the loose stools shouldn’t cause any harm (although you may have to treat a diaper rash). The diarrhea will likely stop soon after the antibiotic course is completed and the illness is over. Do not stop the antibiotic without calling your pediatrician first. Some physicians now suggest giving yogurt with live cultures or probiotics to help replace the good gut bacteria that antibiotics can wipe out.
Mommy Calls: Dr. Tanya Answers Parents' Top 101 Questions About Babies and Toddlers

More About this Book

Mommy Calls: Dr. Tanya Answers Parents' Top 101 Questions About Babies and Toddlers

--------------------------------------------------------------------------------The must-have resource for parents of children up to age three! Small enough to fit in a diaper bag, but big on...

Continue Learning about Antibiotic

6 Ailments That Call for an Antibiotic
6 Ailments That Call for an Antibiotic
When it comes to a lingering case of the sniffles, your first instinct may still be to run to the family doctor for an antibiotic to knock them out. ...
Read More
FDA Issues Stronger Warning for Common Antibiotics
FDA Issues Stronger Warning for Common Antibiotics
The U.S. Food and Drug Administration (FDA) is now requiring stronger warnings on the labels and medication guides for a class of commonly prescribed ...
Read More
Can overuse of antibiotics cause liver damage?
Univ. of Nev. School of Medicine, Family MedicineUniv. of Nev. School of Medicine, Family Medicine
Certain antibiotics can cause damage to the liver, some types such as isoniazid, nitrofurantoin,...
More Answers
Which foods and drugs can interact dangerously with antibiotics?
Dr. Mehmet Oz, MDDr. Mehmet Oz, MD
In the following list, you'll find the most common and easily avoided sources of adverse drug re...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.